Psychiatrists in Scotland have published the
first known case series documenting the adverse psychological
effects of mephedrone – also known by the street names meph, 4-MMC,
MCAT, drone, miaow, and bubbles.
The researchers studied 20 people who arrived
at the emergency departments and acute mental health services in
Edinburgh and Falkirk between January and June 2010, seeking
treatment after taking mephedrone. Their
study is published in the June issue of The
17 of the 20 patients were men. The patients
were aged between 19 and 59, with most (14 of the 20) falling in
the 19-29 age group. Only five people had taken mephedrone for the
first time – the rest reported regular or heavy use of the drug
before arriving at the hospital.
The most common psychological symptom was
agitation, reported by 70% of the patients. In most people, the
agitation was severe and accompanied by either aggression or
Eight of the patients (40%) developed
psychotic symptoms, including hallucinations and delusions. Of
these, 7 (88%) said they had used mephedrone either daily or
heavily for the last 4 weeks, and 6 (75%) had a previous
history of psychotic illness or depression.
Four of the patients (20%) had acute low mood
and suicidal thoughts – which had not been present before they had
taken the mephedrone. Tragically, one patient died by suicide.
Mephedrone (4-methylmethcathinone) became
controlled as a Class B drug in April 2010. Before this, it was
marketed as a ‘legal high’ – a legal alternative to cocaine and
amphetamine – and could be purchased online and in specialised
‘head’ shops. Mephedrone use in the UK grew rapidly in 2009 and
early 2010, with one survey finding it to be the fourth most used
drug after cannabis, ecstasy and cocaine.
Dr Mark Taylor, consultant psychiatrist at NHS
Lothian who led the research, said: “Mephedrone is derived from
cathinone, the active ingredient of the African shrub khat.
Cathinone is structurally very similar to amphetamine, and it would
appear that mephedrone also produces the same negative
psychological side-effects – particularly in those people with a
history of mental illness.”
The researchers acknowledge the limitations of
their study, including the fact they relied on the patients to
self-report how much mephedrone they had taken. However, Dr Taylor
concluded: “Despite these limitations, it is clear that mephedrone
use can result in both physical and mental harm – similar to that
caused by other controlled stimulant drugs.
“The UK Advisory Council on the Misuse of
Drugs has been criticised for prematurely recommending that
mephedrone be classified as a Class B drug, but our data would
suggest that mephedrone use can have serious harmful consequences.
However, market forces have meant that as soon as one substance is
made illegal, similar alternatives are produced. More work needs to
be done to determine the risks posed by mephedrone and other
so-called ‘legal highs’ – just because something is legal does not
mean it is safe.”
For further information, please
Kathy Oxtoby or
Deborah Hart in the Communications
Telephone: 0203 701 2544 or 0203 701 2538
Mackay K, Taylor M and Bajaj N. The adverse consequences of mephedrone use: a case series. The Psychiatrist 2011; 35:203-205